Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 76, NWS San Diego, CA

August 1, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 1, 2005, 11:40 AM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 11:40 AM PDT (18:40 UTC)
Expired
Aug 1, 2005, 2:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 011841
FFWSGX
CAC073-012145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1140 AM PDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 245 PM PDT

* AT 1133 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES SOUTHWEST OF MOUNT
  LAGUNA...OR ABOUT 24 MILES EAST OF LAKESIDE. THE STORM PRODUCING   
  FLASH FLOODING WAS NEARLY STATIONARY. AN ADDITIONAL CELL WAS LOCATED
  JUST NORTH OF WARNER SPRINGS AND ALSO NEARLY STATIONARY.  

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL CENTRAL AND NORTHERN SAN DIEGO COUNTY AT 1150 AM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3262 11650 3264 11616 3298 11627 3338 11635
      3340 11676

$$

ECC
3 follow-up statements
000 
WGUS76 KSGX 012010
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT MON AUG 1 2005

CAC073-012145-
SAN DIEGO CA-
110 PM PDT MON AUG 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 103 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...RANCHITA AND AGUA CALIENTE SPRINGS. IN ADDITION HEAVY
RAIN WAS OCCURRING NEAR CAMPO. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3262 11650 3264 11616 3298 11627 3338 11635
      3340 11676

$$

ECC
000 
WGUS76 KSGX 012121
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
220 PM PDT MON AUG 1 2005

CAC073-012145-
SAN DIEGO CA-
220 PM PDT MON AUG 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING EAST OF JULIAN. THE 
HEAVIEST RAIN WAS FALLING SOUTH OF HIGHWAY 78 BETWEEN BANNER AND 
SHELTER VALLEY. HEAVY RAIN WAS ALSO FALLING OVER PORTIONS OF STATE 
HIGHWAY S2.  

THE STORM HAS SHOWN SIGNS OF WEAKENING SINCE 200 PM...BUT FLOODING 
AND MUD SLIDES ARE STILL POSSIBLE WITH THIS STORM. MUD SLIDES AND 
ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR 
PATH.

LAT...LON 3262 11650 3264 11616 3298 11627 3338 11635
      3340 11676

$$

MOEDE
000 
WGUS76 KSGX 012143
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
241 PM PDT MON AUG 1 2005

CAC073-012151-
SAN DIEGO CA-
241 PM PDT MON AUG 1 2005

...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY EXPIRES AT
245 PM PDT...

THE THUNDERSTORMS EAST OF JULIAN HAVE WEAKENED. THE FLASH FLOOD 
WARNING WILL EXPIRE AT 245 PM.  

LAT...LON 3262 11650 3264 11616 3298 11627 3338 11635
      3340 11676

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:30 AM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 1, 9:30 AM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL WEAKEN SLIGHTLY THROUGH TUESDAY
AS A WEAK TROUGH MOVES EAST TO THE NORTH. SUBTROPICAL MOISTURE WILL
CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS MAINLY IN THE AFTERNOON. THE MARINE
LAYER WILL BE ABOUT THE SAME BUT SLIGHTLY DEEPER THROUGH WEDNESDAY
MORNING. HIGH TEMPERATURES WILL BE SLIGHTLY LOWER THROUGH TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER ABOUT THE SAME AS YESTERDAY. WEAK TROUGH MOVING THROUGH
TO THE NORTH WILL GIVE A SLIGHT BUMP UP TO THE MARINE LAYER THROUGH
WEDNESDAY MORNING. LOW CLOUDS MAY GET INTO THE FAR WEST PART OF THE
INLAND EMPIRE FOR THE NEXT TWO MORNINGS. SUBTROPICAL MOISTURE
REMAINS OVER SOUTHERN CALIFORNIA BUT SLIGHTLY LOWER. PRECIPITABLE
WATER VALUES ABOUT TWO TENTHS LOWER TODAY. STILL AN EAST FLOW FROM
9000 TO ABOUT 15000 FEET FROM NKX RAOB THIS MORNING. WEST FLOW TAKES
OVER AT 25000 FEET. EXPECT THE WEST FLOW TO DROP TO LOWER LEVELS
TONIGHT AND TUE WITH LESS MOISTURE OVER THE AREA THROUGH WED. HIGH
PRESSURE ALOFT REPOSITIONS AND BRINGS MORE SOUTHEAST FLOW OF
MOISTURE INTO THE AREA LATE WED AND BEYOND WITH SOME MINOR
FLUCTUATIONS. TSTORMS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS
OVER THE MOUNTAINS AND DESERTS MAINLY AFTERNOON WITH A BIT LESS
COVERAGE TUE AND POSSIBLY INTO WED. NO SIGNIFICANT WINDS EXCEPT NEAR
THUNDERSTORMS.

&&

.AVIATION...MARINE LAYER THIS MORNING WAS AROUND 1800 FEET DEEP.
BASES OF THE STRATUS LAYER WAS AROUND 1000 FEET MSL WITH RECENT
PILOT REPORTS INDICATING TOPS WERE AROUND 1700 FEET MSL. EXPECT
LITTLE CHANGE IN MARINE LAYER DEPTH THROUGH TUESDAY MORNING. STRATUS
SHOULD PULL BACK TO THE COAST BY 18Z WITH COASTAL AIRPORTS BECOMING
CLEAR TO SCATTERED DURING THIS TIME. STRATUS SHOULD BEGIN TO PUSH
BACK ONSHORE DURING THE EVENING WITH COASTAL AIRPORTS GOING MVFR TO
IFR WITH CEILINGS BY MIDNIGHT.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE WITH
ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS TO DEVELOP OVER THE
MOUNTAINS BY 18Z. BASES OF THE THUNDERSTORMS SHOULD BE AROUND 8000
FEET MST WITH SOME THUNDERSTORM TOPS ABOVE 40000 FEET AT TIMES.
THUNDERSTORMS MAY DRIFT ACROSS THE BARET FOUR ARRIVAL AND BORDER
FOUR DEPARTURE ROUTES FOR SAN THAT ARE NEAR AND ACROSS THE MOUNTAINS
FROM TIME TO TIME. THUNDERSTORMS SHOULD DISSIPATE BY SUNSET.
ELSEWHERE...MOSTLY VFR CONDITIONS WITH CLEAR TO SCATTERED CLOUDS
ABOVE 8000 FEET MSL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FROM 10 AM UNTIL 7
PM TODAY...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 1, 4:00 AM PDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT MON AUG 1 2005

CAZ055-056-058-012300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS
IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
FROM 1000 AM UNTIL 700 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-012300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTSIN EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD
WATCH IS IN EFFECT FROM 1000 AM UNTIL 700 PM TODAY. SEE LAXFFASGX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.
FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR WEDNESDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:33 AM PDTFlash Flood WarningSGXRiverside117 min
Aug 1, 11:59 AM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 1, 1:02 PM PDTSevere Thunderstorm WarningSGXSan Diego71 min
Aug 1, 1:17 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 1, 2:02 PM PDTSevere Thunderstorm WarningSGXSan Diego27 min
Aug 1, 3:32 PM PDTFlash Flood WarningSGXSan Diego58 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.